North Dakota, 2006

Blizzard in North Dakota, April 19, 2006

April 19, 2006 · NWS BIS · 2 events in 2 counties and zones

See StormData entry for Winter Storm for Bowman and Slope counties for April 18 into 19, 2006. The winter storm intensified to a full scale blizzard with zero visibility in snow and blowing snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

See StormData entry for Winter Storm for Bowman and Slope counties for April 18 into 19, 2006. The winter storm intensified to a full scale blizzard with zero visibility in snow and blowing snow. Wind speeds were gusting from 35 to 45 mph at the height of the storm. Snow totals had a wide range over short distances. Totals were from 6 inches at Scranton to 22 inches at Bowman and 28 inches at Marmarth. Schools were closed. Power poles were downed under the weight of the heavy wet snow and about 500 people were without power at one time or another. No travel was advised throughout the counties as the storm brought major disruption to tranportation, commerce, and electrical service. Ranchers reported deaths of newborn calves.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 19, 2:11 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Apr 19, 2:11 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT WED APR 19 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN FORECAST HIGHLIGHT/CONCERN IN THE SHORT TERM WILL CONTINUE TO
BE THE ONGOING WINTER WEATHER EVENT ACROSS THE WESTERN THIRD OF THE
FORECAST AREA.

CURRENTLY...UPPER LEVEL LOW AND SURFACE LOW STACKED OVER THE CENTRAL
ND/SD BORDER. CURRENT RADAR LOOP SHOWING WIDESPREAD TO SCATTERED
RETURNS ACROSS THE STATE WITH A DRY SLOT MOVING INTO THE SOUTHEAST.
LATEST MODEL GUIDANCE DEPICTING THESE FEATURES RATHER WELL. PRECIP
REPORTS HAVE SNOW OVER THE WARNED COUNTIES WITH A MIX IN ISN AS
WARMER AIR IS BEING PULLED AROUND THE LOW. STILL VERY WINDY OVER THE
WEST AS LAPS SURFACE PRESSURE CHANGES INDICATE THE LOW STILL
DEEPENING.

NO CHANGES PLANNED TO CURRENT HEADLINES AS WILL LET DAY CREW MAKE
ANY DECISIONS TO DROP/CANCEL AS GROUND TRUTH REPORTS WILL BE MUCH
MORE NUMEROUS IN THE DAYLIGHT HOURS...PLUS MODEL GUIDANCE SHOWS NO
SIGNS OF WEAKENING THROUGH THE HEADLINE PERIOD. NAM AND GFS ARE
PRETTY AGREEABLE SO USED A BLEND OF THE TWO THROUGHOUT THE SHORT
TERM. THE DRY SLOT MENTIONED ABOVE WILL LIMIT PRECIP ACTIVITY THIS
MORNING ACROSS THE SOUTHEAST AND EAST CENTRAL...THEN THE NORTHEAST
THIS AFTERNOON...SO LOWERED POPS ACCORDINGLY. KEPT IN HIGH POPS WEST
WITH BLSN MENTIONED WEST CENTRAL AND SOUTHWEST AS STRONG WINDS
CONTINUE THROUGH THE AFTERNOON. UPPER LOW AND SURFACE LOW WILL
SLOWLY TRACK EAST LATER TODAY AND TONIGHT MOVING OVER MINNESOTA BY
THURSDAY MORNING. PRECIPITATION WILL NOT BE AS WIDESPREAD
TONIGHT...BESIDES THE FAR SOUTHWEST...SO KEPT IN SCATTERED PRECIP
MENTION. PRECIP WILL SLOWLY DIMINISH WEST TO EAST THURSDAY. CURRENT
FORECAST HAS THIS HANDLED WELL SO MADE NO CHANGES HERE. MODELS HAVE
SLOWED DOWN ENOUGH TO THROW IN SOME SLIGHT CHANCE POPS THURSDAY
EVENING OVER THE SOUTH CENTRAL AND SOUTHEAST.

AN UPPER LEVEL RIDGE AND SURFACE HIGH PRESSURE MOVES OVER THE REGION
FRIDAY PAVING THE WAY FOR A NICE WARM UP BACK TO NEAR TO ABOVE
SEASONAL TEMPERATURES AND DRY WEATHER. OVERALL LITTLE CHANGES TO
TEMPERATURES...EXCEPT TO LOWER SOME THURSDAY WHERE THE HEAVIER
SNOWS FELL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
FEW CHANGES TO LONG TERM FORECAST AS MODELS REPLACE H5 CLOSED LOW IN
SHORT TERM WITH WEAK H5 RIDGING IN EARLY LONG TERM. THIS WILL RESULT
IN A QUIET AND MILD WEEKEND WEATHER PATTERN. AS H5 RIDGE MIGRATES
EAST AND UPPER LOW MOVES ON TO WEST COAST UPPER FLOW BACKS ALLOWING
WEAK SHORTWAVE ENERGY TO MOVE INTO THE NORTHERN PLAINS EARLY NEXT
WEEK. WILL STICK WITH SLIGHT CHC THUNDERSTORMS IN THE MONDAY AND
TUESDAY TIME PERIODS...AND WILL LEAVE REMAINDER OF FORECAST PERIOD
DRY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ017-NDZ031-NDZ032-NDZ040-NDZ043-NDZ044.

WINTER WEATHER ADVISORY UNTIL 1 PM CDT /NOON MDT/ THIS AFTERNOON
FOR NDZ001-NDZ002-NDZ009-NDZ010-NDZ018-NDZ033-NDZ041.

&&

NH/WAA
Hazardous weather outlook, Apr 19, 3:17 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT WED APR 19 2006

NDZ017-031-032-040-043-044-200930-
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-ADAMS-
417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING TODAY. STRONG NORTHWEST WINDS OF 20 TO 35 MPH
WITH GUSTS TO 45 MPH. SNOW ACCUMULATIONS OF 6 TO 12 INCHES BY LATE
THIS AFTERNOON...CREATING AREAS OF BLOWING AND DRIFTING SNOW.
TRAVEL WILL BE HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-200930-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001-002-009-010-018-033-041-200930-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-DUNN-STARK-HETTINGER-
417 AM CDT WED APR 19 2006 /317 AM MDT WED APR 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY IN EFFECT THIS MORNING. RAIN MIXED WITH
SNOW LIKELY. LITTLE TO NO ADDITIONAL SNOW ACCUMULATION. GUSTY
NORTH WINDS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW. TRAVEL
WILL BE HAZARDOUS IN PORTIONS OF THE ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Apr 19, 6:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
741 AM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     HEAVY SNOW       BOWMAN                  46.18N 103.40W
04/19/2006  E12.0 INCH       BOWMAN             ND   EMERGENCY MNGR

            VSBY 0.25 MILES TREE DAMAGE FROM STRONG WINDS HEAVY SNOW

&&

ABELING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Bowman

When
April 19, 8:00 AM CST to 8:00 PM CST
Where
Bowman forecast zone
Property damage
$400,000
Reported by
NEWSPAPER
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Blizzard, Slope

When
April 19, 8:00 AM CST to 8:00 PM CST
Where
Slope forecast zone
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503895, 5503896.